Michigan, 2013

Winter Weather in Michigan, December 22 to 24, 2013

December 22 to 24, 2013 · NWS MQT · 7 events in 7 counties and zones

A low pressure system moving through the Lower Great Lakes brought moderate snow to portions of south central Upper Michigan on the 22nd. Colder air in the wake of this system resulted in moderate to heavy lake effect snow from the 22nd into the 24th over the higher terrain of west and north central Upper Michigan.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system moving through the Lower Great Lakes brought moderate snow to portions of south central Upper Michigan on the 22nd. Colder air in the wake of this system resulted in moderate to heavy lake effect snow from the 22nd into the 24th over the higher terrain of west and north central Upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 22, 5:46 AM EST, 44 minutes earlier.

Area forecast discussion, Dec 22, 5:46 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
546 AM EST SUN DEC 22 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 542 AM EST SUN DEC 22 2013

SFC LOW OVER THE LOWER OHIO RIVER VALLEY WILL CONTINUE TO MOVE
NORTHEAST TODAY REACHING THE NORTHEASTERN U.S. BY THIS EVENING. THIS
FEATURE WILL SPREAD LIGHT TO OCCASIONALLY MODERATE SNOWS ACROSS THE
SOUTH CENTRAL AND EASTERN UPPER MICHIGAN TODAY BEFORE THE SNOWS
TAPER OFF IN THE AFTERNOON. WITH QPF OF .25 INCHES AND WITH SNOW
RATIOS OF 17-19...ONGOING FORECASTS OF 2-5" LOOKED REASONABLE FOR
THIS AREA WITH THE GREATEST AMOUNTS EXPECTED ALONG AND SOUTH OF A
LINE FROM MENOMINEE TO NEWBERRY.

AS THE SURFACE LOW CONTINUES TO TREK NORTHEASTWARD...NORTHEAST WINDS
WILL INCREASE ACROSS LAKE SUPERIOR TODAY AND TONIGHT. WITH INVERSION
HEIGHTS ABOVE 5K FT AND WITH DECENT MOISTURE AVAILABLE...LAKE EFFECT
SNOWS TO DEVELOP ACROSS WESTERN AND NORTH CENTRAL UPPER MICHIGAN.
BUFKIT SOUNDINGS SHOW THAT BETTER LIFT IN THE SNOW GROWTH ZONE
ARRIVES LATER TONIGHT WITH THE APPROACH OF MID-LEVEL TROUGH. THUS
BETTER SNOWFALLS WILL OCCUR LATER TONIGHT WITH THIS FEATURE AS
850-500MB Q VECTOR CONVERGENCE INCREASES. ONLY MADE A MINOR
ADJUSTMENT TO SNOW ACCUMULATIONS OVER THE FAR WEST TODAY AND TONIGHT
DUE TO THE NE WINDS PERSISTING A BIT LONGER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 542 AM EST SUN DEC 22 2013

UPPER TROUGH FCST TO AMPLIFY OVER THE CNTRL CONUS INCLUDING THE
GREAT LAKES EARLY THIS WEEK. BRIEF RIDGING MOVES ACROSS ON TUESDAY
BEFORE STRONGER SHORTWAVE DIGS ACROSS THE WESTERN GREAT LAKES LATER
CHRISTMAS EVE INTO CHRISTMAS DAY. MAIN FOCUS TO BEGIN WITH IS EXTENT
OF LAKE EFFECT MONDAY AND MONDAY NIGHT.

AS SHORTWAVE IN NORTHERN STREAM DIGS ACROSS THE WESTERN GREAT LAKES
ON MONDAY...ASSOCIATED SFC TROUGH WILL BE ORIENTED FM WISCONSIN
TOWARD WESTERN NEW YORK. CYCLONIC NNE FLOW WILL BE PRESENT NORTH OF
THE TROUGH ACROSS UPR MICHIGAN AND LAKE SUPERIOR. NAM/GFS/GEM AND
ECMWF IN DECENT AGREEMENT WITH OVERALL LARGE SCALE LOOK. THANKFULLY
NAM IS BACK IN LINE COMPARED TO EXAGERATED TROUGHING IT WAS DEPICTING
24 HOURS AGO. THUS...WILL BE LEANING ON THE NAM AND GEM-REGIONAL FOR
THE FCST DETAILS WITH THE LAKE EFFECT.

STARTING OFF ON MONDAY MORNING...EXPECT LAKE INDUCED TROUGHING TO BE
FORMING OVER CNTRL UPR MICHIGAN WHILE PRIMARY LARGER SCALE SFC
TROUGH IS SOUTH OVER WI. CONVERGENCE ALONG BOTH THE FEATURES
INCREASES THROUGH THE MORNING IN RESPONSE TO SHORTWAVE AND
ASSOCIATED H85-H5 Q-VECTOR CONVERGENCE. SOUNDINGS SHOW INVERSION FOR
FAVORED NE FLOW AREAS NEAR LK SUPERIOR RISING ABOVE 5KFT WITH 06Z
NAM RAMPING THIS UP TO AS HIGH AS 10 KFT FOR MONDAY AFTN ACROSS
NCNTRL UPR MICHIGAN. MAJORITY OF LIFT OCCURRING IS CENTERED ON THE
DGZ INDICATING SLR/S COULD BE ON THE HIGHER SIDE OF CLIMO.
BUFKIT/COBB OUTPUT INDICATES SLR/S AT IWD AROUND 30:1 ON MONDAY
WHICH IS NOT OUT OF QUESTION WITH EXPECTED THERMAL PROFILE. UP
THROUGH 00Z RUNS...MAIN THING THAT WAS SUPPOSED TO HOLD DOWN
INTENSITY OF LK EFFECT WERE INVERSIONS STAYING CAPPED AT 5KFT WITH
SHARP DRYING/SUBSIDENCE OTHERWISE. HOWEVER...06Z NAM RUN INCREASED
THAT INVERSION SIGNIFICANTLY. PROBLEM WITH THIS THOUGH IS THAT WINDS
ABOVE H9 ARE MORE FM THE NW VERSUS THE NE FLOW IN THE SFC-H9
LAYER...SO SHEAR MAY ACT TO DISRUPT LAKE EFFECT ORGANIZATION. WITH
THIS UNCERTAINTY...WILL STAY WITH IDEA THAT THE POSITIVES OF VERY
HIGH SLR/S AND PERSISTENT NORTHEAST WIND BLO H9 AND ASSOCIATED
TERRAIN ENHANCEMENT WILL BOOST SNOW TOTALS WELL INTO ADVY RANGE
FOR HIGHER TERRAIN OF WEST AND NCNTRL. EXPECT MAJORITY OF SNOW TO
FALL MONDAY INTO MONDAY EVENING. SNOW TOTALS EXCEEDING A FOOT COULD
STILL OCCUR THROUGH LATER MONDAY NIGHT.

WINDS FROM MORE OF AN EAST OF NORTH DIRECTION LED TO REFINING AREA
OF HEAVIEST SNOW IN THE WEST FROM IRONWOOD TO WHITE PINE IN WESTERN
ONTONAGON COUNTY...INSTEAD OF EXTENDING THIS ALL THE WAY TO THE
HIGHER TERRAIN OF EASTERN ONTONAGON COUNTY...INCLUDING ROCKLAND.
ONLY CHANGE TO TOTALS OR LOCATIONS FOR NCNTRL CWA WAS TO BRING MORE
SNOW INTO L'ANSE AT SOUTHERN END OF KEWEENAW BAY AS NNE WINDS ARE
FAVORABLE TO ENHANCE CONVERGENCE IN THAT AREA.

WINDS BEGIN TO BACK MORE NRLY MONDAY EVENING...WHICH WILL ULTIMATELY
SPREAD LK EFFECT ACROSS ALL OF ONTONAGON COUNTY IN THE WEST AND MORE
INTO MARQUETTE AND HARVEY AREAS IN THE CNTRL CWA. BY LATE MONDAY
NIGHT...EXPECT WINDS TO BECOME VARIABLE OR EVEN SOUTHERLY AHEAD OF
NEXT SHORTWAVE TROUGH DIGGING ACROSS THE WESTERN UPR LAKES.
LAKE EFFECT MAY HANG ON FIRST THING IN THE MORNING OVR NCNTRL LK
SUPERIOR BUT OTHERWISE WILL DIMINISH BY MIDDAY.

SHORTWAVE TROUGH AND SFC TROUGH SHOWN BY BOTH ECMWF AND GFS POINT TO
SWATH OF SNOW CROSSING UPR MICHIGAN MAINLY ON TUESDAY NIGHT. OKAY
MOISTURE FOR THE SYSTEM TO WORK WITH AS GFS MIXING RATIOS AT H7 ARE
2-4 G/KG. SINCE THE SNOW WOULD LIKELY MOVE THROUGH IN WELL UNDER 12
HOURS...WOULD EXPECT A COUPLE INCHES OF SNOW TO OCCUR OVER MUCH OF
THE AREA. SW FLOW AND SUFFICIENT INSTABILITY MAY RESULT IN LAKE
ENHANCEMENT OFF LK MICHIGAN. WIDESPREAD SYSTEM SNOW SHOULD QUICKLY
TAPER OFF ON CHRISTMAS MORNING...LIKELY LEAVING A LULL FOLLOWED BY
NEW BOUT OF LAKE EFFECT SETTING UP FOR CHRISTMAS EVENING. LK EFFECT
CONTINUES THROUGH LATER THURSDAY FOR NW FLOW AREAS AS H85 TEMPS FALL
OFF BLO -16C. TEMPS BEGIN TO MODERATE BY NEXT WEEKEND. POTENTIAL
OF ANOTHER SHORTWAVE TO PUSH THROUGH IN NW FLOW BRINGING ANOTHER
SHOT AT SYSTEM SNOW FRIDAY INTO SATURDAY. NOT A LOT OF SNOW EXPECTED
AT THIS POINT THOUGH AS MOISTURE IS LIMITED.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1223 AM EST SUN DEC 22 2013

MAINLY MVFR CONDITIONS ARE EXPECTED OVERNIGHT AT CMX/IWD WITH
ABUNDANT LOW LEVEL MOISTURE REMAINING OVER THE AREA AND WEAK ENE
WINDS BRINGING SOME LIGHT SNOW SHOWERS INTO NORTHERN UPPER MICHIGAN.
HOWEVER...EAST WINDS AT SAW WILL FAVOR VFR CONDITIONS UNTIL WINDS
BACK MORE TO THE NE LATE TONIGHT. WIDESPREAD SNOW IS EXPECTED TO
IMPACT ALL TERMINALS BY MID TO LATE SUNDAY MORNING AS A LOW PRESSURE
SYSTEM SLIDES ACROSS THE CENTRAL GREAT LAKES REGION. HEAVIEST SNOW
WILL OCCUR AT IWD AND SAW WITH UPSLOPE NORTHEAST WINDS PROVIDING
ADDITIONAL SUPPORT FOR LAKE ENHANCED SNOW OFF LAKE SUPERIOR.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 542 AM EST SUN DEC 22 2013

NORTHEAST WINDS UP TO 30 KNOTS OVER WEST AND NORTH CENTRAL LAKE
SUPERIOR WILL GRADUALLY DIMINISH THROUGH THE AFTERNOON...BUT GUSTS
TO AROUND 25 KNOTS WILL CONTINUE INTO MONDAY. THESE WINDS ALONG WITH
FALLING TEMPS THIS AFTERNOON/EVENING WILL PRODUCE HEAVY FREEZING
SPRAY TODAY THROUGH MONDAY WHEN THE WINDS FINALLY SLACKEN. WINDS
BEGIN TO INCREASE ONCE AGAIN TUESDAY NIGHT INTO WEDNESDAY AS THE
NEXT SYSTEM PASSES TO THE NORTH OF LAKE SUPERIOR. GALE FORCE GUSTS
TO 38 KNOTS ARE POSSIBLE OVER EASTERN LAKE SUPERIOR TUESDAY NIGHT
AND EARLY WEDNESDAY MORNING. WINDS GRADUALLY DIMINISH ONCE AGAIN
WEDNESDAY NIGHT INTO THURSDAY AS HIGH PRESSURE STARTS TO BUILD INTO
THE REGION.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 5 PM EST THIS
     AFTERNOON FOR MIZ007-013-014-085.

  LAKE EFFECT SNOW ADVISORY UNTIL MIDNIGHT EST /11 PM CST/ MONDAY
     NIGHT FOR MIZ002-009.

  WINTER WEATHER ADVISORY UNTIL 2 PM CST THIS AFTERNOON FOR MIZ012.

  LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST TUESDAY FOR MIZ004-005.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING UNTIL 1 PM EST /NOON CST/ MONDAY
     FOR LSZ162.

  HEAVY FREEZING SPRAY WARNING UNTIL 1 PM EST MONDAY FOR LSZ263-
     264.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...RJT
LONG TERM...JLA
AVIATION...JLB
MARINE...RJT
Hazardous weather outlook, Dec 22, 6:05 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
605 AM EST SUN DEC 22 2013

MIZ001>007-009>014-084-085-231200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
605 AM EST SUN DEC 22 2013 /505 AM CST SUN DEC 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE CROSSING THE LOWER GREAT LAKES WILL BRING WIDESPREAD
SNOW NEAR LAKE MICHIGAN TODAY AND LAKE ENHANCED SNOW SHOWERS TO THE
HIGHER TERRAIN OF WESTERN AND NORTH CENTRAL UPPER MICHIGAN. SEVERAL
INCHES OF SNOW WILL OCCUR THROUGH TONIGHT...ESPECIALLY CLOSE TO LAKE
SUPERIOR FOR AREAS FAVORED BY NORTHEAST WINDS. SEE THE LATEST WINTER
WEATHER STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO HEAVY LAKE ENHANCED SNOW WILL CONTINUE THROUGH MONDAY
EVENING. THE MOST SNOW WILL OCCUR OVER FAR WESTERN UPPER MICHIGAN
FROM IRONWOOD TO WHITE PINE...AND OVER NORTH CENTRAL UPPER MICHIGAN
FROM HERMAN THROUGH BIG BAY TO NEGAUNEE. SEE THE LATEST WINTER
WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

LSZ162-240>251-263>267-231200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
605 AM EST SUN DEC 22 2013 /505 AM CST SUN DEC 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

HEAVY FREEZING SPRAY IS EXPECTED OVER WESTERN AND NORTH CENTRAL LAKE
SUPERIOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY FREEZING SPRAY IS EXPECTED OVER WESTERN AND NORTH CENTRAL LAKE
SUPERIOR ON MONDAY MORNING.

SOUTHERLY GALE FORCE WINDS ARE EXPECTED OVER EASTERN LAKE SUPERIOR
TUESDAY NIGHT INTO CHRISTMAS MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-231200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
605 AM EST SUN DEC 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHERLY GALE GUSTS TO 35 KNOTS COULD OCCUR TUESDAY NIGHT INTO
CHRISTMAS MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Ontonagon

When
December 22, 6:30 AM EST to December 23, 5:00 PM EST
Where
Ontonagon forecast zone
Reported by
CoCoRaHS
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The spotter in Silver City measured eight inches of lake effect snow in 24 hours and 15 inches in approximately 48 hours. A storm total snowfall of 18 inches was recorded at Porcupine Mountains State Park for the period ending late afternoon on the 23rd.

Winter Weather, Marquette

When
December 22, 7:00 AM EST to December 23, 7:00 PM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The National Weather Service in Negaunee Township measured 11 inches of lake effect snow in 24 hours. Spotters near Big Bay and Ishpeming measured seven inches of snow in 24 hours.

Winter Weather, Menominee

When
December 22, 7:00 AM CST to 3:00 PM CST
Where
Menominee forecast zone
Reported by
Public
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

There was a report from Gourley Township of an estimated four to five inches of snow in eight hours.

Winter Weather, Baraga

When
December 22, 8:00 AM EST to December 23, 8:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer in Herman measured 6.1 inches of lake effect snow in 24 hours.

Winter Weather, Alger

When
December 22, 10:00 AM EST to December 24, 10:00 AM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The spotter near Munising measured 12.5 inches of lake effect snow in 48 hours.

Winter Weather, Southern Schoolcraft

When
December 22, 11:00 AM EST to 11:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The spotter at Parent Bay measured four inches of snow in 12 hours.

Winter Weather, Luce

When
December 23, 10:00 AM EST to December 24, 10:00 AM EST
Where
Luce forecast zone
Reported by
Public
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

There was a report of six inches of lake effect snow in 24 hours near Deer Park.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486871, 486869, 486867, 486870, 486873, 486868, 486872.